A high percentage of people who take statins genuinely believe they negatively impact their health, even if they do not.
A UK study has found that 90% of people experienced side effects when taking the cholesterol-lowering drugs.
- Benefits and harms weighed up in statin prescribing
- NHS health chiefs looking to make statins available without prescription
This is known as the ‘nocebo effect’ which can sometimes occur when a person is told a medical procedure or treatment might lead to side effects.
Statins drugs are given to people in a bid to reduce their chances of having a heart attack or stroke, but up to a fifth complain of muscle aches, fatigue, feeling sick and joint pain so stop taking them.
Researchers from Imperial College London wanted to investigate whether it was the statins that was having a such a negative impact on people’s health.
The trial involved 60 patients who had recently stopped taking statins because of severe side effects.
All of the participants were given 12 bottles each and four of them held a month’s worth of statins, another four had placebo tablets and the remaining four were empty.
They were asked over the course of eight months to take a tablet a day with a break for four months. They then had to score how bad their symptoms were from zero to 100.
The findings revealed the average number was eight when the volunteers were not taking any drugs, 15.4 when taking the placebo and 16.3 when they took the statins.
In the community:
Speaking to the BBC, one of the researchers Dr James Howard said: “The side effects are mainly caused by act of taking tablets, not what is in them. It is crazy when you think about it, to most people it is complete incongruous.”
During the trial, there were 71 separate occasions when participants said the symptoms were so bad they had to stop taking the drugs and 31 of those incidents actually occurred on the dummy pills.
Sir Nilesh Samani, the medical director at the British Heart Foundation, said: “The beauty of this study is that it’s personalised. For the first time, patients were able to see for themselves that statins did not cause their side-effects but the physical act of taking a pill did.”